Brian Wojciechowski, M.D., practices medical oncology in Delaware County, Pennsylvania at Riddle, Taylor, and Crozer hospitals and also serves as Breastcancer.org's medical adviser. A native of South Philadelphia, he trained at Temple University School of Medicine and Lankenau Medical Center. Dr. Wojciechowski is a sought-after speaker on the topics of medical ethics and the biology of cancer.
In September 2019, the U.S. Food and Drug Administration released a statement warning that the CDK4/6 inhibitors used to treat breast cancer:
- Ibrance (chemical name: palbociclib)
- Kisqali (chemical name: ribociclib)
- Verzenio (chemical name: abemaciclib)
may cause rare but serious inflammation in the lungs.
Listen to the podcast to hear Dr. Wojciechowski talk about:
- how CDK4/6 inhibitors are used to treat breast cancer
- why we’re just hearing about this side effect now
- the recommendations for anyone being treated with a CDK4/6 inhibitor
Running time: 7:11
Thank you for listening to the Breastcancer.org podcast. Please subscribe on iTunes, Stitcher, Spotify, TuneIn, or wherever you listen to podcasts. To share your thoughts about this or any episode, leave feedback on the podcast episode landing page on our website.
Show Full Transcript
Jamie DePolo: Hello! As always, thanks for listening. Our guest is Brian Wojciechowski, M.D., who practices medical oncology in Delaware County, Pennsylvania at Riddle, Taylor, and Crozier hospitals and also serves as Breastcancer.org’s medical adviser. A native of South Philadelphia, he trained at Temple University School of Medicine and Lankenau Medical Center. Dr. Wojciechowski is a sought-after speaker on the topics of medical ethics and the biology of cancer.
In September 2019, the U.S. Food and Drug Administration [FDA] released a statement warning that the CDK4/6 inhibitors used to treat breast cancer, which are Ibrance, which has a chemical name of pablociclib; Kisqali, which has a chemical name of ribociclib; and Verzenio, which has a chemical name of abemaciclib, may cause rare but serious inflammation in the lungs. Dr. Wojo joins us to talk about these side effects and what it means for people who are being treated with a CDK4/6 inhibitor.
Dr. Wojo, welcome to the podcast!
Dr. Brian Wojciechowski: It’s great to be back on, Jamie. Thank you.
Jamie DePolo: So to start, can you tell us how the CDK4/6 inhibitors are used to treat certain breast cancers?
Dr. Brian Wojciechowski: Sure. The CDK4/6 inhibitors are a newer class of drugs. I wouldn’t call them chemotherapy, but they are definitely anti-cancer drugs. They’re more targeted therapy, but some of our patients may hear them referred to as chemotherapy sort of in a colloquial sense, and there’s nothing wrong with that.
They definitely are serious drugs, they’re expensive drugs, and they have potential side effects that are life changing. So while they’re not technically chemotherapy, they are certainly in that same general category in terms of... you know, we’re not talking about aspirin or Tylenol here. These are serious drugs.
And how are they used to treat breast cancer? Well, these drugs are approved for metastatic, ER-positive, HER2-negative breast cancer. They can be used up front. Some of them can be used in subsequent lines of therapy. And they’ve pretty much become the standard of care for these patients because of dramatically improved progression-free survival and overall survival.
Jamie DePolo: Which is great, but what about this lung inflammation? What do we know about it? How come it was noticed just recently?
Dr. Brian Wojciechowski: Well, these drugs have been in clinical trials for years, and the FDA just put out this warning in September of this year. The fact of the matter is it’s a very rare side effect, and when you have a side effect that is so rare it may not come to light in the initial trial phases. Some of these rare side effects only come to light after the drugs have been released to market and suddenly used in hundreds of thousands of patients. So I think it’s just the uncommon nature of this side effect that has led us to find out about it just recently and not sooner.
Jamie DePolo: Do we know how the CDK4/6 inhibitors cause this lung inflammation?
Dr. Brian Wojciechowski: I would say not precisely, Jamie. Now, drug-induced lung inflammation, or interstitial lung disease, is not a new thing. It’s been around for a while, and there [are] many other drugs that can cause it. What we think happens is, somehow the drug gets into the lung tissue and is directly toxic to the lung tissue and somehow damages the tissue. When that damage occurs, the body’s natural response is to bring in inflammatory cells, repair cells, and those cause inflammation, which is basically, the tissue is angry. Your own immune system is coming in, releasing things called cytokines, and these factors that increase inflammation. Inflammation results in swelling and fever and that sort of thing, and that damages the lungs.
Jamie DePolo: So how is this lung inflammation treated?
Dr. Brian Wojciechowski: Well, the way it’s generally treated is number one, to hold the drug, and number two, to decrease inflammation. So we give anti-inflammatory drugs, most commonly steroids like prednisone or Decadron, or dexamethasone. These are some of the drugs that the patients might be familiar with. If that doesn’t help, then you kind of take it up a notch and give drugs that actually directly suppress the immune system. Some of these cases have been very severe, and some deaths have actually been reported.
Jamie DePolo: Ok. Now have you seen this in your practice so far?
Dr. Brian Wojciechowski: I’ve not seen it with any of the CDK4/6 inhibitors yet. I have seen it with other drugs in the past. Most of the time, if you recognize it promptly and stop the drug in time and start steroids, then patients can be just fine.
Jamie DePolo: Ok. So that’s a good lead in to… my last question is, what should patients be on the lookout for if they are being treated with a CDK4/6 inhibitor and they’re kind of concerned about this side effect? Are there certain symptoms patients should be on the lookout for?
Dr. Brian Wojciechowski: I think any symptoms relating to the lungs and the pulmonary system. So shortness of breath, discomfort when breathing, cough, that sort of thing, you know, bearing in mind that those symptoms are nonspecific, and that could also be a sign of someone has a cold or someone has the flu, or even COPD or emphysema if there was a smoking history.
And you know, it is a rare side effect, so it’s not the most likely diagnosis when someone on one of these drugs gets short of breath, but it is something that has to be on patients’ and doctors’ radar. So I would encourage patients listening, if you’re on these drugs, if you notice any kind of symptoms with regard to your breathing — cough, shortness of breath, that sort of thing — to call your doctor right away.
Jamie DePolo: Excellent. Dr. Brian, thank you so much! This has been really helpful.
Dr. Brian Wojciechowski: Thank you, Jamie. It’s my pleasure.
Can we help guide you?
Create a profile for better recommendations
Breast self-exam, or regularly examining your breasts on your own, can be an important way to...
What Is Breast Implant Illness?
Breast implant illness (BII) is a term that some women and doctors use to refer to a wide range...
Tamoxifen (Brand Names: Nolvadex, Soltamox)
Tamoxifen is the oldest and most-prescribed selective estrogen receptor modulator (SERM)....